Thunderstorm Wind, Rockingham
- When
- August 28, 2:45 PM EST
- Where
- Rockingham County, Hinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.467, -78.967
A large tree was downed onto a house.
Scattered thunderstorms with high winds moved through West Central Virginia during the afternoon and evening of the 28th. In Albemarle County, high winds downed a large tent at the county fair near North Garden.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms with high winds moved through West Central Virginia during the afternoon and evening of the 28th. In Albemarle County, high winds downed a large tent at the county fair near North Garden. Several people inside the tent were trapped and were slightly injured while trying to escape. The winds also downed a light pole which injured a woman at the fair. In addition, two men at the fair were injured when lightning struck nearby. One man was taken to the hospital and another complained of tingling in his arms and legs. Officials also reported downed trees in Charlottesville. In Nelson County, trees were downed onto power lines in Shipman. In Augusta County, a tree was downed onto a parked car along Jericho Road in Fishersville. In Rockingham County, a large tree was downed onto a house on Onyx Hill Road in Hinton. The tree pierced the roof and crushed a gable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 28, 2:10 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 310 PM EDT THU AUG 28 2003 .EARLY PERIODS...WK WMFNT ACRS WRN WVA/VA ATTM. LTL DIFF ON EITHER SIDE OF FNT ASIDE FM A WSHFT. AIDED BY OROGRAPHICS...TSRA ERUPTED FM SHD/W99 SWD INTO CAROLINAS. WMFNTWL SLOLY RETURN NWD TNGT. LTL UPR SPPRT...BUT SFC CNVGNC AND INSTABILITY SHUD COMBINE TO KEEP SCT STORMS GOING. DONT FEEL COMFORTABLE CONFINING CNVCTN TO EVNG EITHER. 30 POPS MOST PLACES... BUT 20S N-CNTRL/NE MD. WMFNT WL LOSE DEFINITION FRTHR TMRW. AMS STILL QUITE UNSTBL. IN ADDITION...CDFNT WL APPCH FM GRTLKS/OHIO VLY. GOING POPS GOOD...GNLY 40S THRUOUT. ETA TEMPS TMRW LOW DUE TO ITS WETNESS. OTRW...TEMPS IN GNRL AGREEMENT AND ACCEPTED. HTS .LONG TERM FRIDAY NIGHT THROUGH THURSDAY... SLOW MOVING FRONTAL BOUNDARY WILL BE MAIN WEATHER STORY FOR THE WEEKEND THROUGH MID WEEK. MODELS INDICATE THAT THE BOUNDARY WILL MOVE INTO THE AREA SATURDAY AND HANG AROUND THROUGH WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. AIRMASS WILL BE VERY MOIST. WITH PWATS OVER 2 IN THE VICINITY OF THE FRONT...EXPECT SOME STORMS TO PRODUCE SOME HEAVY RAINFALL. SOME MINOR DIFFERENCES IN THE 60 TO 84 HR TIME FRAME...THE ETA PUSHES THE FRONT FURTHER SOUTH THAN THE GFS AND BRINGS SOME SLIGHTLY DRIER AIR INTO THE EXTREME NORTHERN ZONES (SATURDAY NIGHT AND EARLY SUNDAY). AT THIS TIME THINK THAT THE ETA MAY BE A LITTLE TOO FAR SOUTH. WILL KEEP CHANCE POPS THROUGHOUT WITH TEMPS GENERALLY IN THE LOWER TO MID 80S. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-281600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 335 AM EDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... ISOLATED THUNDERSTORMS ARE EXPECTED OVER CENTRAL VIRGINIA TODAY... OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... A FRONT WILL STALL OVER THE REGION FOR THE WEEKEND AND BEYOND. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH WEDNESDAY ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. STRONG
VAZ025-281945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 255 PM EDT THU AUG 28 2003 ...STRONG THUNDERSTORM OVER STAUNTON... AT 255 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER STAUNTON...MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CRIMORA...STAUNTON...WAYNESBORO AND SHERANDO WILL BE AFFECTED BY THIS STORM THROUGH 345 PM EDT. MANNING
VAZ026-WVZ054-282015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 325 PM EDT THU AUG 28 2003 ...STRONG THUNDERSTORM OVER NORTHEAST PENDLETON COUNTY... AT 325 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CRIDERS...MOVING SLOWLY NORTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...SMALL HAIL AND WIND GUSTS TO 50 MPH. MANNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT THU AUG 28 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM COUNTYWIDE VA WIND DAMAGE
08/28/03 FAIRFAX A FEW TREES DOWN.REPORTED
BY FAIRFAX COUNTY 911.
0730 PM COUNTYWIDE VA WIND DAMAGE
08/28/03 CULPEPER A FEW TREES DOWN.
REPORTED BY CULPEPER
COUNTY 911.
0745 PM CLEMENTS MD WIND DAMAGE
08/28/03 ST. MARYS TREE DOWN.
0745 PM MORGANZA MD WIND DAMAGE
08/28/03 ST. MARYS POWER LINES DOWN.
REPORTED BY ST. MARYS
COUNTY 911.PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT THU AUG 28 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM COUNTYWIDE VA WIND DAMAGE
08/27/03 FAIRFAX A FEW TREES DOWN.REPORTED
BY FAIRFAX COUNTY 911.
0730 PM COUNTYWIDE VA WIND DAMAGE
08/27/03 CULPEPER A FEW TREES DOWN.
REPORTED BY CULPEPER
COUNTY 911.
0745 PM CLEMENTS MD WIND DAMAGE
08/27/03 ST. MARYS TREE DOWN.
0745 PM MORGANZA MD WIND DAMAGE
08/27/03 ST. MARYS POWER LINES DOWN.
REPORTED BY ST. MARYS
COUNTY 911.The Sterling radar (KLWX), 140 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
5 thunderstorm wind, 1 lightning. Local standard time, as filed.
A large tree was downed onto a house.
A tree fell onto a car along Jericho Road.
Trees were downed onto power lines.
Several trees were downed.
A large tent collapsed at the county fair. A woman was injured by a downed light pole. The time was estimated.
Two men were injured after lightning struck nearby. The time was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371337, 5371338, 5371339, 5371340, 5371341, 5371342.